Alert archive / New York / Lake Effect Snow Advisories in 2013

Lake Effect Snow Advisory 29, NWS Buffalo, NY

December 17, 20134 counties in New York

NWS Buffalo, NY issued this lake effect snow advisory at Dec 17, 2013, 3:28 AM EST for 4 counties in New York. It took effect at Dec 17, 2013, 9:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2013, 3:28 AM EST (08:28 UTC)
In effect from
Dec 17, 2013, 9:00 PM EST
Expired
Dec 18, 2013, 11:20 AM EST
In force
14 hr
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 50 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2013-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2013-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Dec 17, 12:08 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 17, 12:08 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1208 AM EST TUE DEC 17 2013

.SYNOPSIS...
A NARROW REGION OF HIGH PRESSURE WILL MOVE AWAY FROM THE LAKES
OVERNIGHT. A CLIPPER SYSTEM WILL THEN BRING A GENERAL LIGHT SNOWFALL
LATER TONIGHT THROUGH TUESDAY AS IT SHIFTS ACROSS NEW YORK. ANOTHER
ROUND OF LAKE EFFECT SNOW WILL THEN FOLLOW IN ITS WAKE TUESDAY NIGHT
AND WEDNESDAY EAST OF THE LAKES. LATER IN THE WEEK...TEMPERATURES
WILL FINALLY RISE BACK ABOVE NORMAL...WITH SOME RAIN SHOWERS EVEN
BECOMING POSSIBLE ON FRIDAY IN ADVANCE OF THE NEXT STORM SYSTEM.

&&

.NEAR TERM /THROUGH TODAY/...
A COLD NIGHT IN PLACE ACROSS WESTERN AND NORTH CENTRAL NEW YORK WITH
CLEAR SKIES...LIGHT WINDS AND FRESH SNOW PACK. MANY LOCATIONS IN
WESTERN NEW YORK ARE REPORTING SINGLE DIGIT TEMPERATURES AS OF MIDNIGHT
WITH NEGATIVE TEMPERATURE READINGS IN THE NORTH COUNTY AWAY FROM THE
LAKE. FOR THE MOST PART...THE LIMITED LAKE EFFECT CLOUDS AND SNOW
SHOWERS HAVE DISSIPATED EAST OF LAKE ERIE AND WILL DISSIPATE EAST OF
LAKE ONTARIO EARLY THIS MORNING. HAVE ISSUED A WIND CHILL WARNING
FOR JEFFERSON COUNTY AS TEMPERATURES HAVE DROPPED INTO THE NEGATIVE
TEENS ACROSS INLAND PORTIONS OF THE COUNTY COMBINED WITH A LIGHT
EASTERLY DRAINAGE WIND OF 5 TO 10 MPH. WIND CHILLS AS LOW AS 30
BELOW MAY BE OBSERVED OVERNIGHT. TEMPS ACROSS LEWIS COUNTY ARE
SIMILARLY COLD BUT CALM TO LIGHT WINDS SHOULD PREVENT THE ADDITIONAL
WIND CHILL FACTOR.

A BAND OF CLOUDS OBSERVED ON IR ACROSS OHIO AND PENNSYLVANIA IS
ASSOCIATED WITH APPROACHING MID LEVEL WARM ADVECTION. THIS WILL
SLOWLY DRIFT OVERHEAD. THE WARM ADVECTION COMBINED WITH A MID LEVEL
TROUGH AND APPROACHING CLIPPER SYSTEM DROPPING TOWARDS THE UPPER
LAKES WILL BRING SNOW BACK TO WESTERN NEW YORK EARLY THIS MORNING.
SNOW WILL BE OVERSPREADING WESTERN NEW YORK INTO THE FINGER LAKES BY
DAYBREAK THEN TAPER OFF BY EARLY AFTERNOON. FOR THE NORTH COUNTY
SNOW WILL ARRIVE THROUGH THE MORNING DAYLIGHT HOURS AND TAPER OFF BY
SUNSET TUESDAY. EXPECTING SNOW TO ACCUMULATE 2 TO 3 INCHES WITH THIS
PASSING SYSTEM.

TEMPERATURE-WISE...GUIDANCE SHOWS THE WARM ADVECTION ALOFT WILL HAVE
AN IMPACT NEAR THE SURFACE OF GRADUALLY WARMING TEMPS TOWARD
DAYBREAK. OVERNIGHT LOWS WILL OCCUR DURING THE MIDDLE OF THE
OVERNIGHT THEN SLOWLY RISE. ACROSS THE SOUTHERN TIER TEMPS WILL RISE
TO NEAR 20 BY DAYBREAK AND INTO THE TEENS ACROSS THE FINGER
LAKES...NIAGARA FRONTIER AND GENESEE VALLEY. IN THE NORTH COUNTY
TEMPS LOOK TO RISE BACK TOWARD ZERO. HIGH TEMPS ON TUESDAY WILL BE
IN THE MIDDLE 20S TO AROUND 30 FOR MUCH OF THE REGION...IN THE UPPER
TEENS THROUGH THE 20S EAST OF LAKE ONTARIO.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
A DEEP 500 MB TROF WILL MOVE ACROSS THE REGION TUESDAY NIGHT INTO
WEDNESDAY...WHICH WILL BRING ANOTHER OPPORTUNITY FOR LAKE EFFECT
SNOW. THERE IS A SUBTLE VORT MAX EMBEDDED WITHIN THIS FEATURE...WITH
DIFFERENCES IN HANDLING THIS FEATURE LEADING TO VARIABILITY IN THE
WIND AND QPF FIELDS. THIS ASIDE...DO HAVE CONFIDENCE THAT A WSW FLOW
WILL EVENTUALLY DEVELOP LATE TUESDAY NIGHT ON LAKE ERIE. WITH 850 MB
TEMPERATURES -12C...LAKE INDUCED INSTABILITY WILL BE MODEST WITH
THIS EVENT WHEN COMPARED TO LAST WEEK. DESPITE LIMITED
INSTABILITY...LIGHT WINDS AND MOISTURE ASSOCIATED WITH THE SHORTWAVE
WILL RESULT IN LAKE EFFECT SNOW SHOWERS DEVELOPING ON LAKE ERIE
TUESDAY EVENING. THE DEVELOPING WSW FLOW WILL THEN PUSH THIS EAST OF
LAKE ERIE...INTO WESTERN PORTIONS OF THE SOUTHERN TIER AND THE
BOSTON HILLS. SNOW AMOUNTS WILL MOST LIKELY BE IN THE 3 TO 5 INCH
RANGE WITH STEADIEST SNOWS LATE TUESDAY NIGHT. A SIMILAR STORY IS
LIKELY TO PLAY OUT EAST OF LAKE ONTARIO...JUST 6 TO 9 HOURS LATER.
EQUILIBRIUM LEVELS WILL DROP TO BELOW 5K FEET BEHIND THE TROF WHICH
WILL CAUSE LAKE SNOWS TO END. THE PROGRESSIVE NATURE OF THE TROF
SHOULD MAKE THIS THIS A RELATIVELY QUICK HITTING EVENT COMPARED TO
THE MARATHON OF LAKE SNOWS WE GOT LAST WEEK. CONFIDENCE IS JUST SHY
OF THE THRESHOLD. THIS CAN BE REVISITED LATER AS MODEL  GUIDANCE
GAINS A BETTER HANDLE ON VORT MAXES EMBEDDED IN THE TROF.

OUTSIDE OF THE LAKE EFFECT...AREAS OUTSIDE OF THE LAKE EFFECT
SNOW...THE REGION SHOULD REMAIN LARGELY DRY THROUGH THE PERIOD. HIGH
PRESSURE ACROSS THE MID ATLANTIC STATES WILL RIDGE NORTHWARD INTO
OUR REGION WEDNESDAY NIGHT AND THURSDAY...AS TEMPERATURES ALOFT
GRADUALLY WARM. BY THURSDAY...HIGHS MAY ACTUALLY CLIMB ABOVE
FREEZING.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE FIRST PART OF THE PERIOD WILL BE RELATIVELY QUIET...BUT 12Z
GUIDANCE SHOWS THE POTENTIAL FOR SIGNIFICANT PRECIPITATION THIS
WEEKEND. A WARM FRONTAL BOUNDARY WILL CONTINUE TO LIFT ACROSS THE
REGION THURSDAY NIGHT AND MONDAY...WHICH WILL LIKELY BRING A ROUND
OF RAIN SHOWERS LATE THURSDAY NIGHT INTO FRIDAY. THIS WILL ALLOW
TEMPERATURES TO WARM INTO THE 40S ON FRIDAY AS A FRONTAL BOUNDARY
STALLS JUST TO OUR WEST. WITH THIS FRONT NEARBY...THERE IS A VERY
LOW CONFIDENCE IN TEMPERATURE FORECASTS FOR MUCH OF THE WEEKEND.

PERHAPS THE BIG STORY IS THAT 12Z RUNS OF THE GFS/GGEM/ECMWF ALL
DEVELOP LOW PRESSURE ALONG THIS FRONT...AND TRACK IT UP TOWARD OUR
REGION SATURDAY NIGHT AND SUNDAY. THIS WILL LIKELY BRING A ROUND OF
STEADY PRECIPITATION...WITH THE POSITION OF THE FRONT KEY TO
PRECIPITATION TYPE. RAIN APPEARS MORE LIKELY THAN SNOW AT THIS
POINT...BUT GIVEN THE CLOSE PROXIMITY OF THE FRONT SNOW IS STILL
POSSIBLE TOO. WITH QPFS IN THE 1-2 INCH RANGE...WARM TEMPERATURES
AND RAIN COULD POTENTIALLY CAUSE FLOODING OR ICE JAMS WHEN COMBINED
WITH SNOW MELT. FORECAST CONFIDENCE IS STILL LOW AT THIS
POINT...GIVEN THE WIDE RANGE OF MODEL SOLUTIONS WHEN CONSIDERING
PREVIOUS MODEL RUNS.

AFTER THIS...COLD AIR WILL BUILD IN BEHIND THE LOW...WITH A RETURN
TO BELOW NORMAL TEMPERATURES EARLY NEXT WEEK.

&&

.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
SOME LINGERING LAKE EFFECT CLOUDS EAST OF THE LAKES WILL DISSIPATE
AND GIVE WAY TO A BRIEF PERIOD OF CLEAR SKIES BEFORE A BROAD OVERCAST
BAND OF CLOUDS LIFTS NORTHEAST FROM THE OHIO VALLEY. ALL TAF SITES
ARE VFR UNDER MAINLY CLEAR SKIES. APPROACHING MID LEVEL WARM
ADVECTION AHEAD OF AN APPROACHING CLIPPER WILL BRING THICKENING
CLOUDS AND A RETURN OF SNOW OVERNIGHT. IFR VIS AND MVFR CIGS ARE
EXPECTED AFTER 08Z AS THE SNOW BECOMES MORE STEADY AND INTENSIFIES
OVERNIGHT. THIS SYNOPTIC SNOW WILL LIFT OFF TO THE NORTHEAST DURING
THE DAY TODAY AND WILL BE REPLACED BY AREAS OF LAKE EFFECT SNOW EAST OF
THE LAKES AGAIN ON TUESDAY NIGHT AND WEDNESDAY.

OUTLOOK...
TUESDAY...MVFR/IFR IN LIGHT SNOW.
TUESDAY NIGHT AND WEDNESDAY...MAINLY VFR WITH A CHANCE OF SNOW
SHOWERS...EXCEPT IFR IN LAKE EFFECT SNOW SHOWERS EAST OF THE LAKES.
THURSDAY...MAINLY VFR.
FRIDAY...VFR/MVFR WITH RAIN SHOWERS BECOMING LIKELY.
SATURDAY...VFR/MVFR CHANCE RAIN/SNOW.

&&

.MARINE...
LIGHT WINDS AND MINIMAL WAVES ACROSS THE LAKES WITH HIGH PRESSURE
OVERHEAD. HIGH PRESSURE SHIFTS TO THE EAST THROUGH THE MORNING
WITH A DEVELOPING SOUTHEASTERLY FLOW. A CLIPPER SYSTEM WILL PUSH
ACROSS THE LAKES LATER THIS MORNING TROUGH TODAY. BEHIND THIS
SYSTEM...WESTERLY WINDS AND WAVES WILL INCREASE AGAIN TUESDAY NIGHT
INTO WEDNESDAY. EXPECT SMALL CRAFT ADVISORIES AGAIN ON WEDNESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND CHILL ADVISORY UNTIL 7 AM EST THIS MORNING FOR NYZ007.
MARINE...NONE.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...SMITH
MARINE...SMITH
Hazardous weather outlook, Dec 16, 3:58 PM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
358 PM EST MON DEC 16 2013

NYZ001>005-010-011-013-014-021-172100-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
LIVINGSTON-ONTARIO-ALLEGANY-
358 PM EST MON DEC 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOW PRESSURE WILL BRING SIGNIFICANT PRECIPITATION TO THIS WEEKEND. THE
FORECAST TRACK IS STILL VERY UNCERTAIN...AND DEPENDING ON THE
TRACK OF THE LOW...THE SYSTEM MAY BRING A SOAKING RAINFALL TO THE
REGION. IF THIS OCCURS...THIS COULD POTENTIALLY RESULT IN RIVER
OR ICE JAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-020-085-172100-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
358 PM EST MON DEC 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF POTENTIALLY SIGNIFICANT LAKE EFFECT SNOW WILL BE
POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

LOW PRESSURE WILL BRING SIGNIFICANT PRECIPITATION TO THIS WEEKEND. THE
FORECAST TRACK IS STILL VERY UNCERTAIN...AND DEPENDING ON THE
TRACK OF THE LOW...THE SYSTEM MAY BRING A SOAKING RAINFALL TO THE
REGION. IF THIS OCCURS...THIS COULD POTENTIALLY RESULT IN RIVER
OR ICE JAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-172100-
OSWEGO-JEFFERSON-LEWIS-
358 PM EST MON DEC 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF POTENTIALLY SIGNIFICANT LAKE EFFECT SNOW WILL BE
POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

LOW PRESSURE WILL BRING SIGNIFICANT PRECIPITATION TO THIS WEEKEND. THE
FORECAST TRACK IS STILL VERY UNCERTAIN...AND DEPENDING ON THE
TRACK OF THE LOW...THE SYSTEM MAY BRING A SOAKING RAINFALL TO THE
REGION. IF THIS OCCURS...THIS COULD POTENTIALLY RESULT IN RIVER
OR ICE JAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-172100-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
358 PM EST MON DEC 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 9:33 PM ESTWind Chill AdvisoryBUFJefferson, Lewis9 hr
Dec 17, 3:28 AM ESTLake Effect Snow WarningBUFCattaraugus, Chautauqua, Erie, Jefferson, Lewis, Oswego and 1 more41 hr
Dec 17, 4:14 AM ESTSmall Craft AdvisoryBUF63 hr

Nearby

Lake Effect Snow Advisories in New York, 2013Every lake effect snow advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.